Alert archive / Ohio / Beach Hazards Statements in 2024

Beach Hazards Statement 11, NWS Cleveland, OH

July 15, 2024Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this beach hazards statement at Jul 15, 2024, 7:12 AM EDT for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It took effect at Jul 15, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2024, 7:12 AM EDT (11:12 UTC)
In effect from
Jul 15, 2024, 11:00 AM EDT
Expired
Jul 15, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

087 
WHUS41 KCLE 151112
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
712 AM EDT Mon Jul 15 2024

OHZ012-089-PAZ001-151915-
/O.NEW.KCLE.BH.S.0011.240715T1500Z-240716T0000Z/
Lake-Ashtabula Lakeshore-Northern Erie-
712 AM EDT Mon Jul 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In 
  Pennsylvania, Northern Erie County.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
209 
WHUS41 KCLE 151405
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
1005 AM EDT Mon Jul 15 2024

OHZ012-089-PAZ001-152215-
/O.CON.KCLE.BH.S.0011.240715T1500Z-240716T0000Z/
Lake-Ashtabula Lakeshore-Northern Erie-
1005 AM EDT Mon Jul 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents expected.

* WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In 
  Pennsylvania, Northern Erie County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
496 
WHUS41 KCLE 151959
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
359 PM EDT Mon Jul 15 2024

OHZ012-089-PAZ001-160000-
/O.CON.KCLE.BH.S.0011.000000T0000Z-240716T0000Z/
Lake-Ashtabula Lakeshore-Northern Erie-
359 PM EDT Mon Jul 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High risk of rip currents.

* WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In 
  Pennsylvania, Northern Erie County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Wind and wave action will cause currents on the 
  lakeshore. Swimmers should not enter the water. Currents can 
  carry swimmers away from shore through a sand bar and along 
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
606 
WHUS41 KCLE 160012
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
812 PM EDT Mon Jul 15 2024

OHZ012-089-PAZ001-160115-
/O.EXP.KCLE.BH.S.0011.000000T0000Z-240716T0000Z/
Lake-Ashtabula Lakeshore-Northern Erie-
812 PM EDT Mon Jul 15 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

West winds have diminished to 10 knots or less and waves have
subsided to 3 ft or less. Therefore, the Beach Hazards Statement 
has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 4:04 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 4:04 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 AM EDT Mon Jul 15 2024

.SYNOPSIS...
A frontal boundary will settle across the Great Lakes through
Tuesday before pushing southeast across the area as a cold front
Tuesday night into early Wednesday. High pressure will build in
from the west Wednesday night through the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Our warm and humid, unsettled pattern continues through the
near term. Forecast uncertainty remains higher than normal due
to the dependence on the evolution of multiple rounds of
convection both overhead and upstream through Tuesday.

A mesoscale convective system (MCS) extends from central lower
MI southwest into central IL as we approach 4 AM and is moving
east. How this MCS holds up into our area is uncertain. The
stronger linear portion of it is diving southeast towards deeper
instability over the Ohio Valley, while a well-defined mesoscale
convective vortex (MCV) is located near Grand Rapids and will
move east from this morning. The portion of the MCS moving
towards our forecast area is relatively weaker and less
organized. With a moderately unstable (1500-2500 J/KG of
MUCAPE) airmass in place will monitor a slightly more organized
segment near Fort Wayne for some continued thunderstorm
generation as it pushing into northwest OH, Lake Erie, and
surrounding areas over the next few hours. Also have a few
showers and storms attempting to develop across parts of
northern OH in modest warm air advection ahead of the MCS and
this may continue this morning too. Ultimately, have a mix of
chance and likely (30-70%, highest across Northwest OH,
Northeast OH, Northwest PA and Lake Erie) spreading in this
morning. The severe weather risk this morning is low given the
lack of current organization to the MCS and weak shear. There's
enough instability that we can't entirely rule out any new
updrafts briefly perking up enough for a marginal hail and
perhaps gusty wind potential. Overall though, most or all of the
activity this morning will be non-severe.

We should see lull in activity spread in from the west-
northwest later this morning into this afternoon as we get into
subsidence and a worked over airmass behind the MCS and MCV. The
MCV may pass close to Erie, PA around midday into the early
afternoon and renewed thunderstorm development may begin ahead
of it over Northwest PA before spreading southeast. Farther
west, expect an outflow boundary to settle across our far
southern counties (likely near or south of a Marion-Wooster-
Youngstown-Meadville line) this morning that may be a focus for
isolated to scattered thunderstorm development this afternoon.
Synoptic forcing is weak this afternoon and it's uncertain how
quickly we'll recover so confidence in this is low. Overall have
30-60% POPs across our southern/southeastern counties this
afternoon with drier conditions farther north. A strongly
unstable airmass will develop south of the outflow boundary this
afternoon, so if we see re-development across our far
southern/southeastern counties it will carry a conditional risk
for locally damaging winds and perhaps marginally severe hail.
Given clouds/rain this morning and a worked over airmass lowered
high temps a bit today...ranging from the low to mid 80s in
northwest PA to the mid 80s to near 90 in Ohio. Peak heat index
values may still reach the mid to upper 90s (advisory criteria
is 100F) from Toledo to Marion points west with values ranging
from the upper 80s to mid 90s elsewhere.

Any re-development across our far south should exit and leave a
lull for a time this evening. We will (once again) then turn our
attention towards the Chicago area as the next shortwave is
expected to encourage another robust MCS to develop out that
way. Any MCS would spread east-southeast along the instability
axis overnight tonight into early Tuesday. As we saw last night
into this morning, MCSs can weaken quickly once they out-run the
greater forcing and shear, so what state any cluster is in as
it moves into our area overnight tonight or very early Tuesday
is quite uncertain...as illustrated by the SPC Marginal (risk
level 1/5) risk for severe weather. However, there may be some
arguments for any MCS tonight to hold its intensity
longer...there will be a bit more shear, especially upstream,
and less convection over our region during the afternoon and
evening hours than yesterday may allow for more instability to
build in as we will be on the edge of an extremely unstable
airmass. We will as always closely monitor trends both overhead
and to our west today in sizing up our thunderstorm/severe
potential overnight tonight into very early Tuesday, as if we
see a more organized MCS spread in it would carry some form of
wind damage risk. Expect lows tonight to range from the upper
60s to mid 70s. Currently spread 40-60% POPs in after
midnight, though expect refinement in the timing/magnitude.

Showers/storms have a decent likelihood to still be ongoing
across parts of our area Tuesday morning. How quickly this
activity exits will heavily dictate how widespread and intense
thunderstorm development ahead of an approaching cold front is
Tuesday afternoon. Shear and forcing will be a bit stronger over
the local area on Tuesday as the front approaches but
instability may end up being a limiting factor if we are too
worked over from any storms late tonight into Tuesday morning
and struggle to re-cover. Either way, have POPs ramping up to
the 60-70% range for most of the area (a bit lower towards
Toledo) Tuesday afternoon and evening. With a very moist airmass
and storm motions nearly paralleling the approaching cold front
locally heavy rain and flash flood may also be concerns Tuesday
afternoon and early evening. Lowered highs a bit on Tuesday,
now generally ranging from the mid to upper 80s. Dew points in
the 70s may still bring heat index values into the low to mid
90s but advisory criteria values look to be avoided.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Convection that develops Tuesday afternoon/evening is likely to
persist into Tuesday night. However, despite the cold front
slowing/stalling to just north of our forecast area, a lot of model
guidance is starting to shift south of convection Tuesday night. The
NAM is one model that is still holding onto the idea of persisting
convection and heavy rain through much of Tuesday night, however the
overall trend is a southward shift. This is captured by WPC's latest
D2 ERO where the slight risk area now only encompasses from
Youngstown to Marion (and points south). The severe risk will likely
be waning through Tuesday night.

The aforementioned cold front moves south across the area early
Wednesday morning through early Wednesday afternoon. Lingering
isolated showers and thunderstorms will be possible ahead of this
cold front. With abundant deep-layer shear, would not be surprised to
see a stronger/spiny storm or two, but the severe risk is
minimal for Wednesday.

High pressure gradually builds in behind this cold front, with dry
weather Wednesday night and onward. The airmass accompanying this
high is cooler as well, with high temperatures in the upper 70s to
low 80s on Wednesday and mid 70s on Thursday (running about 6-10
degrees below normal. Thursday night could even be a touch chilly
for some with overnight lows in the mid to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
High pressure becomes centered over the region by Friday, with the
high remaining steady but gradually weakening through Saturday and
Sunday. A gradual rebound to the temperatures are expected through
the weekend with highs back in the low to mid 80s on Saturday and
Sunday. With no precipitation and low humidity, it should be a
rather pleasant summer weekend.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Another TAF cycle with opportunities for showers and
thunderstorms at several terminals but with relatively low
confidence in the details. A cluster of thunderstorms stretches
from western MI to northern IN to central IL. Guidance not
handling the presentation of this well, though there has been a
bit of a weakening trend recently. Still, expect sufficient
lingering instability ahead of this cluster to encourage at
least some shower and thunder activity to spread in from the
west after 9 or 10z with some scattered activity potentially
developing ahead of it, especially from CLE and CAK points
northeast starting 9-11z. This activity may not exit ERI and
YNG until late morning or around midday, with a lull across most
of the area this afternoon and evening. Some re-development may
occur near or south of MFD, CAK and YNG this afternoon, though
odds appear to favor that activity developing a bit
south/southeast of those terminals. Another cluster of
showers/storms has a chance to spread in from the west late
tonight into early Tuesday, largely after the current TAFs.

Southwest winds 6-10 knots continue this evening and overnight.
Winds turn more southwest while increasing to 8-14 knots with
some gusts 20-25 knots this afternoon. Higher winds and gusts
will occur in any thunderstorms.

Outlook...Mainly VFR outside of occasional thunderstorms through
Tuesday evening.

&&

.MARINE...
Starting off this morning with southwest winds generally in the 10
to 15 knot range. A Mesoscale Convective Vortex (MCV; a low caused a
large cluster of thunderstorms) is expected to move just north of
Lake Erie later today. Latest model guidance suggested a brief
period of 3-6 hours of enhanced wind speeds in the 20-25 knot range
late this morning through the afternoon hours. Confidence is
somewhat low in this occurring but will continue to monitor
observations today to see if this materializes and some sort of
headline needs to be a issued.

By tonight, conditions become a bit quieter (outside of any
thunderstorms that cause issues) with flow of 5-10 knots out of the
south. Southwest winds increase to 10-15 knots out of the southwest
on Tuesday with a possibility for brief periods of 20 knot winds at
times during the day time hours. Winds weaken Tuesday night,
becoming 10-15 knots generally out of the north by Wednesday
afternoon following a cold frontal passage. Winds become light and
variable by Friday as high pressure gradually builds in from the
west.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sullivan
MARINE...Saunders
Hazardous weather outlook, Jul 15, 4:53 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 AM EDT Mon Jul 15 2024

LEZ061-142>149-162>169-160900-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
453 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are possible over the lake this morning. Additional
thunderstorms may arrive from the west late tonight. There is a
Marginal Risk (level 1 out of 5) for severe thunderstorms capable of
producing damaging winds. Any thunderstorms can produce cloud-to-
ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of thunderstorms is possible Tuesday afternoon and
evening as a cold front crosses the lake. There is a Marginal Risk
(level 1 out of 5) for severe thunderstorms capable of producing
damaging winds west of Avon Lake, with a Slight Risk (level 2 out of
5) east of Avon Lake. Any thunderstorms can produce cloud-to-ground
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

OHZ003-006>009-017>019-027-028-036-037-160900-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Marion-Morrow-
453 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms are expected this morning. A few
thunderstorms may re-develop this afternoon south of route 30. An
additional cluster of showers and storms may arrive from the west
overnight tonight. Overall, there is a Marginal Risk (level 1 out of
5) for severe thunderstorms with damaging winds the primary threat.

Peak heat index values are expected to reach the mid to upper 90s
this afternoon with the highest values west of a Toledo to Marion
line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible Tuesday afternoon and evening
ahead of an approaching cold front. There is a Marginal Risk (level 1
out of 5) for severe weather on Tuesday with damaging winds the
primary concern. Locally heavy rainfall is also possible.

Peak heat index values are expected to reach the low to mid 90s
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

PAZ001>003-160900-
Northern Erie-Southern Erie-Crawford-
453 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely this morning into early this
afternoon. Another cluster of showers and storms may approach late
tonight. There is a Marginal Risk (level 1 out of 5) for severe
thunderstorms with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are likely Tuesday afternoon and evening
ahead of an approaching cold front. There is a Slight Risk (level 2
out of 5) for severe weather on Tuesday with damaging winds the
primary concern. Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

OHZ010>014-020>023-029>033-038-047-089-160900-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
Ashtabula Lakeshore-
453 AM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms are possible this morning. A few
thunderstorms may re-develop this afternoon near and south of a
Mansfield to Youngstown line. An additional cluster of showers and
storms may arrive from the west late tonight. Overall, there is a
Marginal Risk (level 1 out of 5) for severe thunderstorms with
damaging winds the primary threat.

Peak heat index values are expected to reach the low to mid 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are likely Tuesday afternoon and evening
ahead of an approaching cold front. There is a Slight Risk (level 2
out of 5) for severe weather on Tuesday with damaging winds the
primary concern. Locally heavy rainfall is also possible.

Peak heat index values are expected to reach the low to mid 90s
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

In the hours before

Local storm report, Jul 15, 1:43 AM EDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
143 AM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Marine Tstm Wind 3 NNE Lorain            41.48N 82.16W
07/14/2024  M40 MPH          Lorain             OH   Public

            Public weather station.

&&

PS
Local storm report, Jul 15, 1:44 AM EDT, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
144 AM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Marine Tstm Wind 1 NW Avon Lake          41.51N 82.03W
07/14/2024  M41 MPH          Lorain             OH   Public

            Public weather station.

&&

PS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:11 AM EDTSmall Craft AdvisoryCLE13 hr
Jul 15, 2:03 PM EDTSpecial Marine WarningCLE57 min
Jul 15, 7:32 AM EDTSpecial Weather StatementCLECrawford28 min

Nearby

Beach Hazards Statements in Ohio, 2024Beach Hazards Statements in Pennsylvania, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.